Open Access Repository

Axisymmetric plumes in viscous fluids

Allwright, EJ, Forbes, LK ORCID: 0000-0002-9135-3594 and Walters, SJ ORCID: 0000-0002-4480-767X 2019 , 'Axisymmetric plumes in viscous fluids' , ANZIAM Journal, vol. 61, no. 2 , pp. 119-147 , doi: 10.1017/S1446181119000075.

Full text not available from this repository.

Abstract

We consider fluid in a channel of finite height. There is a circular hole in the channel bottom, through which fluid of a lower density is injected and rises to form a plume. Viscous boundary layers close to the top and bottom of the channel are assumed to be so thin that the viscous fluid effectively slips along each of these boundaries. The problem is solved using a novel spectral method, in which Hankel transforms are first used to create a steady-state axisymmetric (inviscid) background flow that exactly satisfies the boundary conditions. A viscous correction is then added, so as to satisfy the time-dependent Boussinesq Navier–Stokes equations within the fluid, leaving the boundary conditions intact. Results are presented for the “lazy” plume, in which the fluid rises due only to its own buoyancy, and we study in detail its evolution with time to form an overturning structure. Some results for momentum-driven plumes are also presented, and the effect of the upper wall of the channel on the evolution of the axisymmetric plume is discussed.

Item Type: Article
Authors/Creators:Allwright, EJ and Forbes, LK and Walters, SJ
Keywords: Boussinesq fluid, overturning plume, unsteady flow
Journal or Publication Title: ANZIAM Journal
Publisher: Australian Mathematics Publ Assoc Inc
ISSN: 1446-1811
DOI / ID Number: 10.1017/S1446181119000075
Copyright Information:

Copyright 2019 Australian Mathematical Society

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page
TOP